Ohio, 2025Lake-Effect Snow in Ohio, January 1 to 2, 2025
January 1 to 2, 2025 · NWS CLE · 1 event in 1 county or zone
As low pressure intensified over Upstate New York early on January 1st it pulled cold air in behind it, allowing rain to transition to snow. This initial snow behind the low pressure resulted in light accumulations across Northeast Ohio.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As low pressure intensified over Upstate New York early on January 1st it pulled cold air in behind it, allowing rain to transition to snow. This initial snow behind the low pressure resulted in light accumulations across Northeast Ohio. This low pressure exited off the New England coast during the afternoon as cold air continued to flow in on westerly winds, allowing snow to transition to lake effect bands that continued into January 2nd. These lake effect bands were heavier, with rates peaking at greater than 1 inch per hour early January 2nd, before activity lost organization and began shifting northeast and out of the area through the remainder of the 2nd. The lake effect snow produced localized heavy accumulations across portions of Ashtabula County. A trained spotter in Pierpoint reported 8.5 inches of accumulation from the lake effect snow, with another spotter in nearby Monroe Township measuring 7.9 inches. During the heaviest snow, low visibility and snow-covered roads led to difficult travel conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 1, 7:47 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Jan 1, 7:47 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
747 PM EST Wed Jan 1 2025
.SYNOPSIS...
A trough will set up over Lake Erie tonight through Thursday. A
weak low pressure system will move through the Ohio Valley on
Thursday night into Friday and strengthen the trough for the
weekend.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
7:47 PM EST Update...
Forecast largely remains unchanged per latest trends in obs and
model guidance. However, made minor adjustments to lake-effect
snow (LES)-related POP's and QPF through this Thursday night,
which resulted in a slight increase to our snowfall forecast
through that time, especially for northern Ashtabula County and
western portions of Erie and Crawford Counties in PA. There is
increasing concern that heavier dominant bands of LES associated
with upstream moisture connections to Lakes Michigan and St.
Clair will target those areas Thursday morning. Something to
continue to monitor closely. Maintained the Winter WX Advisory
for the Ashtabula County lakeshore zone, but future forecast
trends may require an upgrade to a LES Warning. Please see
discussion below for further details.
Previous Discussion...
Overall there are no big changes in the forecast for the next 36
hours or through Thursday night. A large and broad upper level
trough has developed over the central and eastern CONUS with a
deep layer W'erly to NW'erly cyclonic flow. This trough will
persist over the same areas through Thursday night. At the
surface, a trough lingers over/near the Great Lakes, while a
ridge will attempt to build from the Lower MS Valley and TN
Valley through Thursday as the ridge moves E'ward. This weather
pattern will maintain net CAA at the surface and aloft over the
eastern Great Lakes and Upper OH Valley. Overnight lows are
expected to reach the 20's tonight and Thursday night. Daytime
highs are expected to reach mainly the upper 20's to lower 30's
on Thursday as abundant cloud cover contributes to limited
daytime warming and nocturnal cooling, respectively.
A low/mid-level shortwave disturbance continues to move
generally ESE'ward through our region through about midnight
tonight. Isentropic ascent and frontogenetical convergence-
related ascent amidst sufficient moisture ahead of the
disturbance's axis will continue to release weak potential
instability and generate light to moderate snow showers before
this activity exits E'ward by about midnight tonight. Snow
accumulations are expected to mainly be one inch or less from
these snow showers, outside the LES (see next paragraph).
LES showers, steady to heavy at times, have begun to develop
over Lake Erie and stream generally E'ward as 850 mb
temperatures cool to near -10C over the ~3C lake. LES will
continue to impact the primary snowbelt of NE OH/NW PA and
vicinity through Thursday night as 850 mb temperatures cool
further, albeit gradually, to -13C and mean low-level flow
varies between W'erly and WNW'erly. The heaviest LES with
snowfall rates up to 1-2"/hour at times is expected this evening
through about mid-morning on Thursday and again Thursday night,
when synoptic low-level moisture is expected to be
greater/deeper, lake-induced equilibrium levels are expected to
be as high as 7kft to 10kft above Lake Erie, strong/maximized
ascent is expected to be collocated with the lake-effect cloud
temperature range of -10C to -15C, and a cloudy DGZ is forecast
to be about 0.5 km to 1 km deep.
Winter WX headlines through Thursday night remain unchanged at
this time. The heaviest and most-persistent LES is expected to
impact far-northeastern Cuyahoga County and generally E'ward to
Erie and Crawford Counties in PA. Fresh snow accumulations this
evening through daybreak Friday morning in this corridor are
expected to reach 5 to 10 inches in NE OH and 8 to 16 inches in
NW PA. The greatest snow accumulations will likely be focused in
the colder higher terrain, where upslope enhancement of snow is
also expected. Elsewhere in the primary snowbelt and in the
secondary snowbelt, fresh snow accumulations are expected to
reach 1 to 5 inches through daybreak Friday morning.
Note: A weak mid/upper-level disturbance and weak surface low
pressure system will track across the Ohio Valley and vicinity
late Thursday night into early Friday morning. This system is
forecast to generate widespread light snow via moist isentropic
ascent. Resulting fresh snow accumulations are expected to be 1
to 2 inches outside the aforementioned LES.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Snow showers continue across most of the area Friday as a
trough axis crosses the local area. The highest snow chances
will lie across NE OH/NW PA where snow will likely be locally
heavier and more widespread due to lake enhancement. Locations
along and east of I-71 outside of the snowbelt will most likely
see up to an inch or two of snow accumulation Friday morning
with maybe an additional dusting to a few tenths of an inch
across NW OH.
On Friday afternoon and evening, flow becomes better aligned and a
much cooler air mass settles over Lake Erie with 850mb temps
plummeting to -13 to -16C. Appreciable lake-induced instability in
addition to inversion heights over Lake Erie lifting to 8kft to
10kft will result in a period of moderate to heavy snow across the
snowbelt region starting as early as Friday afternoon and especially
Friday night. Flow will be strong enough for snow to traverse into
the secondary snowbelt (from roughly Medina to Trumbull counties).
Inversion heights lower be a couple thousand feet Saturday which
will most likely allow snowfall rates to wane slightly, but still
think snow will persist across the snowbelt through much of
Saturday. Snowfall rates and lake effect precip coverage will
diminish further as early as Saturday night as drier air filters in
ahead of an approaching ridge, although there's some uncertainty in
how long it will take for snow showers to completely taper off.
By the end of the short term period, the primary and secondary
snowbelts will likely receive 6 to 12 inches of snow (in addition to
what is falling during the near term period) with locally higher
amounts of 12 to 16 inches likely in the higher terrain of Geauga
County and Erie County, PA. The bulk of the snowfall and more
significant impacts will occur between 12Z/7 AM Friday and 12Z/7 AM
Saturday, but as with lake effect events there's still some
uncertainty in the placement of bands of heavier snow. Gusty winds
are likely Friday night through Saturday with wind gusts to 30 to 35
mph likely along the lakeshore and 25 to 30 mph inland;
blowing/drifting snow remains possible. A Winter Storm Watch has
been issued from Cuyahoga and Medina counties east through Trumbull
County and a Lake Effect Snow Warning remains in place for NW PA for
the entirety of the short term period. Confidence in 6+ inches of
snow is highest for the northern tier of counties in the watch and
the northern halves of Medina, Summit, Portage, and Trumbull
counties, but can't rule out needing a Winter Weather Advisory as
far south as Mahoning County.
Locations outside of the snowbelt region may not be unscathed Friday
into Saturday; strong flow off Lake Michigan may result in lake
effect snow showers across portions of NW/north-central Ohio with
minor and less impactful accumulations (generally an inch or less)
expected.
A frigid air mass settles over the region Friday and Saturday with
highs only reaching the upper 20s Friday and the low to mid 20s
Saturday. Overnight lows will be in the teens each night. The gusty
winds in addition with the cooler temperatures will result in single-
digit wind chills.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Lake effect snow will likely continue into Sunday, primarily
across far NE OH into NW PA. By that point, a ridge will be
building into the region so snowfall should be tapering off and
lake effect snow impacts will be relatively limited Sunday.
However, by Sunday afternoon/evening, an upper trough or low
will advance east out of central Plains with a surface low
deepening over the Ohio/Tennessee valleys. Deterministic
guidance is starting to become a bit more aligned with the track
of the surface low and the northward extent of the
precipitation shield with most guidance placing the best chance
of snow along and south of U.S. 30. The higher QPF/snowfall
totals remain just to the south of the CWA, but will need to
continue to monitor the track of the low since a northward trend
could result in more impactful snow amounts in the southern
half of the area late Sunday into Monday. An inch or two of snow
may accumulate across most of northern Ohio however there's
potential for upwards of 2 to 4 inches and possibly locally
higher amounts south of U.S. 30. The system will exit to the
east by Monday evening/night with lake effect snow chances
returning Monday night into Tuesday as north/northwest flow
develops in the wake of the low.
Cold temperatures persist through the long term period with highs in
the 20s and lows in the teens expected.
&&
.AVIATION /00Z Thursday THROUGH Monday/...
Aloft, W'erly to NW'erly flow and embedded disturbances affect
our region through 00Z/Fri. At the surface, a trough lingers
over/near the Great Lakes as a ridge attempts to build from the
Lower MS Valley and TN valley as the ridge moves E'ward. This
weather pattern will maintain W'erly surface winds around 10 to
20 knots with gusts up to 20 to 30 knots in our region. The best
potential for gusts exists through 21Z/Thurs.
Widespread low clouds are expected through the TAF period.
Ceilings are expected to primarily range between 1kft and 4kft
AGL. Scattered snow showers, mainly light in intensity, will
accompany the aforementioned disturbances and primarily be
accompanied by visibility no lower than MVFR. As of 00Z/Thurs,
lake-effect snow (LES) was streaming generally E'ward
over/downwind of Lake Erie and impacting portions of the primary
snowbelt of NE OH and NW PA. This LES, heavy at times, is
expected to persist through 00Z/Fri and stream E'ward or
ESE'ward as mean low-level flow varies between W'erly and
WNW'erly. Thus, the primary snowbelt and vicinity are expected
to be impacted by the LES. Ceilings as low as IFR and
visibility as low as LIFR are expected in the LES, including at
KERI. Lighter LES with MVFR conditions may impact KYNG at times
through tonight.
Outlook...Non-VFR expected with periodic snow Thursday night
through this Monday, especially in NE OH and NW PA.
&&
.MARINE...
Unsettled marine conditions continue through Monday as a series of
disturbances cross Lake Erie. West winds increase to 25 to 30 knots
tonight before relaxing to 15 to 25 knots Thursday afternoon. Winds
across the entire lake may very briefly diminish below 20 knots
early Friday morning, but winds will ramp back up to 20 to 25 knots
and shift to the northwest by Friday afternoon. Winds will likely
approach 30 knots Friday night into Saturday. Small Craft Advisories
continue from Vermilion east through Sunday morning with a Sm all
Craft Advisory remaining from Vermilion east continuing through
Thursday morning. Additional Small Craft Advisories will likely be
needed in at least part of the western basin late Friday through
Saturday. Expect winds to finally diminish to 10 to 15 knots by
Sunday night, however Small Craft Advisories will likely be needed
Monday as winds become northeasterly and increase to 15 to 25 knots.
Much cooler temperatures may result in some ice growth (primarily in
the western basin) and light to moderate moderate freezing spray
late Friday through the weekend.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lake Effect Snow Warning until 7 PM EST Thursday for
OHZ011>014.
Winter Storm Watch from Friday morning through Sunday morning
for OHZ011>014-020>023-089.
Winter Weather Advisory until 7 PM EST Thursday for OHZ089.
PA...Lake Effect Snow Warning until 7 PM EST Sunday for PAZ001>003.
MARINE...Small Craft Advisory until 10 AM EST Thursday for LEZ142>144.
Small Craft Advisory until 4 PM EST Sunday for LEZ145>149.
&&
SYNOPSIS...Griffin
NEAR TERM...Griffin/Jaszka
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Jaszka
MARINE...MainesHazardous weather outlook, Jan 1, 3:17 PM EST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
317 PM EST Wed Jan 1 2025
OHZ020>023-022030-
Medina-Summit-Portage-Trumbull-
317 PM EST Wed Jan 1 2025
...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SUNDAY
MORNING...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...This afternoon and tonight.
Accumulations of lake enhanced snow are expected Wednesday into
early Thursday. The greatest accumulations will likely be across the
higher terrain in portions of northern Medina, Summit, Portage, and
Trumbull Counties.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ089-022030-
Ashtabula Lakeshore-
317 PM EST Wed Jan 1 2025
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SUNDAY
MORNING...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Winter Storm Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ001>003-022030-
Northern Erie-Southern Erie-Crawford-
317 PM EST Wed Jan 1 2025
...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 7 PM EST
SUNDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ011>014-022030-
Cuyahoga-Lake-Geauga-Ashtabula Inland-
317 PM EST Wed Jan 1 2025
...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 7 PM EST
THURSDAY...
...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SUNDAY
MORNING...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
Winter Storm Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006>009-017>019-027>033-036>038-047-022030-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-
317 PM EST Wed Jan 1 2025
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-022030-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
317 PM EST Wed Jan 1 2025
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ010-022030-
Lorain-
317 PM EST Wed Jan 1 2025
This Hazardous Weather Outlook is for north central Ohio.
.DAY ONE...This afternoon and tonight.
Accumulations of lake enhanced snow are expected Wednesday into
early Thursday. The greatest accumulations will likely be across the
higher terrain in portions of northern Medina, Summit, Portage, and
Trumbull Counties.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional lake effect snow will develop Friday and last into the
weekend with additional snow accumulations possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 1, 5:17 PM EST, 3 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
517 PM EST Wed Jan 01 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Snow 4 SE Harborcreek 42.13N 79.89W
01/01/2025 M6.0 inch Erie PA Trained Spotter
12-hour snowfall.
0500 PM Snow 2 NW Edinboro 41.90N 80.16W
01/01/2025 M2.0 inch Erie PA Trained Spotter
12-hour snowfall.
&&
Event Number CLE2500007
Event Number CLE2500008
ClarkLocal storm report, Jan 1, 8:18 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
818 PM EST Wed Jan 01 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM Snow 3 NW Venango 41.80N 80.16W
01/01/2025 M4.5 inch Crawford PA Trained Spotter
12-hour snowfall.
0700 PM Snow 1 S Montville 41.59N 81.05W
01/01/2025 M2.5 inch Geauga OH Trained Spotter
12-hour snowfall.
0700 PM Snow 4 W Colt Station 42.12N 79.90W
01/01/2025 M3.3 inch Erie PA Trained Spotter
12-hour snowfall.
0700 PM Snow 1 ENE Jefferson 41.74N 80.76W
01/01/2025 M2.0 inch Ashtabula OH Trained Spotter
12-hour snowfall.
0730 PM Snow 1 WNW Union City 41.90N 79.85W
01/01/2025 M3.9 inch Erie PA Trained Spotter
12-hour snowfall.
0745 PM Snow Union City 41.89N 79.85W
01/01/2025 M2.4 inch Erie PA Trained Spotter
12-hour snowfall.
0800 PM Snow 4 S Wesleyville 42.08N 80.01W
01/01/2025 M5.0 inch Erie PA Trained Spotter
12-hour snowfall.
&&
Event Number CLE2500009
Event Number CLE2500010
Event Number CLE2500011
Event Number CLE2500012
Event Number CLE2500013
Event Number CLE2500014
Event Number CLE2500015
ClarkLake-Effect Snow, Ashtabula
- When
- January 1, 9:00 PM EST to January 2, 4:00 PM EST
- Where
- Ashtabula forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
As low pressure intensified over Upstate New York early on January 1st it pulled cold air in behind it, allowing rain to transition to snow. This initial snow behind the low pressure resulted in light accumulations of 1 to 3 inches across the area. This low pressure exited off the New England coast during the afternoon as cold air continued to flow in on westerly winds, allowing snow to transition to lake effect bands that continued into January 2nd. These lake effect bands were heavier, with rates peaking at greater than 1 inch per hour early January 2nd, before activity lost organization and began shifting northeast and out of the area through the remainder of the 2nd. A trained spotter in Pierpoint reported 8.5 inches of accumulation from the lake effect snow, with another spotter in nearby Monroe Township measuring 7.9 inches. A spotter in Jefferson received 5.8 inches of snow. During the heaviest snow, low visibility and snow-covered roads led to difficult travel conditions.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Nebraska, January 1 to 31, 202521 events
- Drought in South Dakota, January 1 to 31, 202519 events
- Drought in Tennessee, January 1 to 31, 202517 events
- Drought in Texas, January 1 to 31, 202516 events
- Drought in North Dakota, January 1 to 31, 202515 events
- Flooding and High Wind in California, January 1 to 4, 2025$1,000 · 13 events
- Lake-Effect Snow and Winter Weather in New York, January 1 to 5, 202512 events
- Drought in New Mexico, January 1 to 31, 202511 events
- Winter Storm and Winter Weather in Vermont, January 1 to 3, 202511 events
- Drought in New Mexico, January 1 to 31, 20259 events
- Drought in Montana, January 1 to 31, 20258 events
- Lake-Effect Snow in New York, January 1 to 5, 20258 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267270.